Alabama, 2024

Tropical Storm and Flash Flooding in Alabama, September 25 to 27, 2024

September 25 to 27, 2024 · NWS TAE · 7 events in 5 counties and zones

70 inches) at about 11:10 PM EDT on Thursday, September 26th, in Taylor County Florida just east of the Aucilla River. Helene quickly moved inland across Taylor and Madison Counties before moving into Lowndes County in South Central Georgia.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Hurricane Helene made landfall as a Category 4 hurricane with maximum sustained winds of 140 mph and a minimum central pressure of 938 mb (27.70 inches) at about 11:10 PM EDT on Thursday, September 26th, in Taylor County Florida just east of the Aucilla River. Helene quickly moved inland across Taylor and Madison Counties before moving into Lowndes County in South Central Georgia. The hurricane produced peripheral effects in southeast Alabama with tropical storm force wind gusts blowing some trees down and heavy rain causing some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 25, 3:37 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Sep 25, 3:37 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
537 PM EDT Wed Sep 25 2024

...HELENE TO MAKE LANDFALL ALONG THE BIG BEND COAST AS A MAJOR HURRICANE
LATE THURSDAY...
...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, FIRE WEATHER, HYDROLOGY...

.NEAR TERM...
(Through Thursday night)
Issued at 332 PM EDT Wed Sep 25 2024

A cold front, slowly moving across the region today, will induce
some showers and storms across the region through this evening.
The upper-level trough associated with this cold front will help
slingshot a tropical cyclone north across the region tomorrow.

All eyes then turn to Hurricane Helene. Helene is currently just
offshore, to the northeast of the Yucatan Peninsula and has been
improving its structure over the last few hours with a ragged eye
trying to take shape. Helene is expected to continue intensifying
while also expanding the size of its wind field. It is likely
that Helene will make landfall along the Florida Big Bend coast
tomorrow as a powerful Major Hurricane. Just before landfall,
Helene's 34-knot (tropical storm force) wind field is expected to
extend 200-250 miles to the north and east from the center, and
around 110 miles to the south and west of the center. This large
wind field will allow for hours of continuous strong onshore wind
to contribute to high storm surge. This is a reminder that threats
associated with Hurricanes/Tropical systems extend far beyond the
center, and well outside the forecast cone.

Storm Surge: The most dangerous hazard associated with
Hurricanes. There is increasing confidence of Catastrophic and/or
potentially Unsurvivable storm surge for Apalachee Bay. Storm
surge may begin to arrive as early as late Wednesday night ahead
of the strongest winds, building through landfall. Current storm
surge values across the Bay are: Carrabelle to Suwannee River, 15
to 20 feet. Apalachicola to Carrabelle, 10 to 15 feet. Indian
Pass to Apalachicola, 6 to 10 feet. Mexico Beach to Indian Pass,
3 to 5 feet. Rest of Bay county, 1 to 3 feet.

REMINDER: storm surge DOES NOT include wave action, when
including waves on top of storm surge inundation, these values
could be higher, potentially allowing for greater inland
penetration. The threat to life is significant.

Winds: While exact impacts will be heavily dependent on the
eventual track, expect Catastrophic wind damage near the eventual
landfall point and inland along the track. Widespread and
prolonged power outages, damage to critical infrastructure,
Catastrophic damage to trees and powerlines, widespread
inaccessibility due to blocked roads, and damage to well-built
structures will all be possible, particularly close to and east of
the track. Power outages will likely last days, if not weeks,
near where it makes landfall. Due to the quick forward speed of
Helene, significant wind damage may extend well into Georgia.

Flooding Rain: Widespread heavy rainfall is forecast with this
system and will likely lead to both flash flooding and riverine
flooding. Heavy rainfall is possible ahead of Helene today, perhaps
enhancing the overall flooding threat on Thursday as Helene moves
through the area. Even though the hurricane is forecast to be moving
quickly, very high rainfall rates and already saturated soils in some
places will still combine for a serious flood risk across the region.
Be prepared for flash flooding and quickly rising rivers and streams.
A Flood Watch is in effect for the entire area. The WPC currently
has most of the region within a Moderate Risk of Excessive
Rainfall (level 3 of 4) and a High Risk of Excessive Rainfall
(level 4 of 4) near where Helene eventually makes landfall.

Tornadoes: While not the highest threat with this system, several
tornadoes will be possible, generally along the east of the
eventual track.

PLEASE heed all local evacuation orders by your local officials,
Helene has the potential to become a generational storm and the
threat it poses is significant to life and property. Every attempt
should be made to finish all preparations by sunset tonight as
tropical storm force winds begin to impact the region tomorrow
morning.

&&

.SHORT AND LONG TERM...
(Friday through Tuesday)
Issued at 332 PM EDT Wed Sep 25 2024

Helene will be pulling away quickly through central and northern
Georgia Friday morning. A shower or two may linger Friday morning,
but most of the region should be on the drier side of Helene as it
pulls away. Speaking of drier air, it will advect in on the backside
of Helene and lead to drier conditions to end the work week and
Saturday. The H5 low responsible for pulling Helene up through our
area will finally be on the move Saturday night into Sunday and may
help spark an isolated shower, maybe a thunderstorm, to close out
the weekend. Isolated shower and thunderstorm chances remain
possible early next week as the H5 low moseys through and drags a
weak cold front through the area.

Temperatures will generally be in the upper 80s for highs and the
upper 60s to lower 70s for lows each day.

&&

.AVIATION...
(18Z TAFS)
Issued at 332 PM EDT Wed Sep 25 2024

As a cold front slowly moves across the region today, scattered
showers and thunderstorms will be possible through this evening.
As Hurricane Helene approaches tomorrow conditions will rapidly
deteriorate late tomorrow morning/early afternoon as the first
outer rainbands begin moving across the region. Conditions will
generally bounce around MVFR to IFR, with LIFR possible in any
rainbands.

&&

.MARINE...
Issued at 332 PM EDT Wed Sep 25 2024

At 11 am EDT Tuesday, the center of Hurricane Helene was located off
the northeastern coast of the Yucatan Peninsula. Helene will move
northward across the eastern Gulf on Wednesday and Thursday, rapidly
strengthening to a major hurricane before making landfall along the
Big Bend Coast late Thursday. Helene will quickly move inland on
Friday, so conditions will improve over the waters. Gentle to
moderate southwest breezes will prevail this weekend, as a large
area of low pressure spins over the Lower Mississippi Valley.

&&

.FIRE WEATHER...
Issued at 332 PM EDT Wed Sep 25 2024

Helene is expected to make landfall as a major hurricane along
the Big Bend coast late Thursday. Heavy, flooding rain will begin
as soon as tonight, well in advance of the center of Helene.
Tree damage will be most widespread in the right eyewall of the
hurricane. The fast forward speed of the hurricane will spread
damaging winds further inland than your typical hurricane, posing
the risk of tree damage well north into our Georgia districts on
Thursday night. Preparations for Helene should be completed
today. Weather conditions will improve going into the weekend.

&&

.HYDROLOGY...
Issued at 332 PM EDT Wed Sep 25 2024

Primary focus continues to be on the approach of Hurricane Helene to
the region. The system has the potential to bring significant rain
to the region, even accounting for its fast forward motion as it
nears the Florida Big Bend. Model guidance has been in good
agreement that a precursor event of heavy rainfall will overspread
the Florida Big Bend and Panhandle this afternoon and tonight with
the bulk of the rainfall arriving later on Thursday. A slight risk
for flash flooding (level 2 out of 4) through tonight exists in the
western Florida Big Bend with a marginal risk (level 1 of 4) in all
other areas of the CWA.

There is now a High Risk (level 4 out of 4) for flash flooding
across much of the Florida Big Bend, eastern Florida Panhandle, and
the southwestern portion of Georgia for Thursday into Thursday night
due to the passage of Hurricane Helene. The rest of the forecast
area is included in a Moderate risk for flash flooding (level 3 out
of 4) for Thursday. Rainfall amounts across most of the region
totaling 5 to 10 inches of rain with isolated maximum totals
approaching 10 to 15 inches are forecast through early Friday. These
amounts will lead to considerable urban flash flooding along with
the potential for moderate flooding, especially on the Ochlockonee
River Basin. Depending on where the heaviest rains are distributed
inland, it is entirely possible that other river basins could
experience moderate riverine flooding in the days ahead.

For storm surge information, please refer to the latest information
from the National Hurricane Center. This is an extremely dangerous
storm surge threat in the Apalachee Bay. Storm Surge around
Apalachee Bay will not just merely be a coastal event in this
system, but will spread many miles inland. If ordered to evacuate,
heed the advice of local emergency managers -it could save your
life!

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the
office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   72  79  70  84 /  90 100  90  10
Panama City   72  78  72  83 /  90 100  60  10
Dothan        71  76  66  80 /  80 100  80  10
Albany        71  78  69  81 /  90 100 100  10
Valdosta      73  81  73  85 /  90 100  90  10
Cross City    74  84  75  87 /  90 100  80  20
Apalachicola  74  80  74  83 / 100 100  70  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Friday morning for FLZ007>019-026>029-034-
     108-112-114-115-118-127-128-134.

     Tropical Storm Warning for FLZ007>010-012-108-112.

     Hurricane Warning for FLZ011-013>019-026>029-034-114-115-118-127-
     128-134.

     Storm Surge Warning for FLZ027-115-118-127-128-134.

     High Rip Current Risk through Saturday evening for FLZ108-112-
     114-115.

     Storm Surge Watch for FLZ114.

GA...Flood Watch through Friday morning for GAZ120>131-142>148-
     155>161.

     Hurricane Warning for GAZ120>131-142>148-155>161.

AL...Flood Watch through Friday morning for ALZ065>069.

     Tropical Storm Warning for ALZ065>069.

GM...Tropical Storm Warning for GMZ750-770.

     Hurricane Warning for GMZ730-752-755-765-772-775.

&&

NEAR TERM...Oliver
SHORT TERM...Oliver
LONG TERM....Reese
AVIATION...Oliver
MARINE...Reese
FIRE WEATHER...Oliver
HYDROLOGY...Reese

In the hours before

Special weather statement, Sep 25, 3:22 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
422 PM CDT Wed Sep 25 2024

ALZ065-068-252200-
Coffee AL-Geneva AL-
422 PM CDT Wed Sep 25 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN COFFEE AND
NORTHWESTERN GENEVA COUNTIES THROUGH 500 PM CDT...

At 422 PM CDT, Doppler radar was tracking a strong thunderstorm over
Opp, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Elba, Enterprise, Samson, New Brockton, Kinston, Coffee Springs,
Chancellor, Mixons Crossroads, Perry Store, Curtis, Carl Folsom A/p,
Lucile, Ino, Turner Crossroads, Central City, Camp Humming Hills,
Clintonville, Goodman, Basin, and Enterprise Municipal A/P.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3146 8619 3152 8590 3112 8586 3110 8619
TIME...MOT...LOC 2122Z 261DEG 14KT 3128 8624

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

IG3
Special weather statement, Sep 25, 3:26 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
526 PM EDT Wed Sep 25 2024

ALZ067-GAZ120>122-142-252215-
Henry AL-Quitman GA-Randolph GA-Clay GA-Early GA-
526 PM EDT Wed Sep 25 2024

...STRONG THUNDERSTORMS WILL IMPACT HENRY...CLAY...WESTERN
RANDOLPH...NORTHWESTERN EARLY AND QUITMAN COUNTIES THROUGH 615 PM
EDT/515 PM CDT/...

At 526 PM EDT/426 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Eufaula to Headland.
Movement was northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Abbeville, Fort Gaines, Headland, Georgetown, Cuthbert, Newville,
Bellville, Haleburg, Bluffton, Shorterville, Wire Bridge, Hayes,
Watson Crossroads, Scottsboro Crossroads, Ricks Place, Pecan, Thomas
Mill Creek, Hatcher, Morris, and Bethel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3197 8495 3195 8496 3192 8491 3193 8480
      3192 8479 3162 8480 3160 8483 3156 8481
      3151 8482 3132 8538 3170 8527 3170 8522
      3174 8520 3177 8516 3177 8512 3178 8514
      3189 8513 3190 8511 3194 8508 3199 8507
TIME...MOT...LOC 2126Z 224DEG 20KT 3183 8517 3136 8533

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

IG3
Special weather statement, Sep 25, 3:36 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
536 PM EDT Wed Sep 25 2024

FLZ018-GAZ158-252215-
Inland Jefferson FL-Thomas GA-
536 PM EDT Wed Sep 25 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL JEFFERSON AND
THOMAS COUNTIES THROUGH 615 PM EDT...

At 536 PM EDT, Doppler radar was tracking a strong thunderstorm near
Boston, or 10 miles southeast of Thomasville, moving north at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Thomasville, Boston, Ochlocknee, Pavo, Coolidge, Barwick, Alma,
Dills, Thomasville Municipal A/P, Dillon, Enon, Everett,
Merrillville, Chastain, Quality, Fincher, Patten, Eason, Dawesville,
and Jarrott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3062 8370 3060 8400 3067 8401 3068 8406
      3074 8408 3085 8408 3087 8407 3092 8408
      3097 8412 3107 8412 3108 8401 3104 8400
      3104 8380 3103 8379 3103 8378 3104 8378
      3104 8374 3066 8374 3065 8370
TIME...MOT...LOC 2136Z 162DEG 30KT 3072 8387

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

IG3
Special weather statement, Sep 25, 4:07 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
607 PM EDT Wed Sep 25 2024

GAZ147-148-159>161-252245-
Berrien GA-Brooks GA-Lanier GA-Lowndes GA-Cook GA-
607 PM EDT Wed Sep 25 2024

...A STRONG THUNDERSTORM WILL IMPACT COOK...SOUTH CENTRAL BERRIEN...
NORTHWESTERN LANIER...LOWNDES AND NORTHEASTERN BROOKS COUNTIES
THROUGH 645 PM EDT...

At 607 PM EDT, Doppler radar was tracking a strong thunderstorm over
I-75 At Exit 16, or near Valdosta, moving northwest at 35 mph. At
6PM EDT, the Valdosta Regional Airport gusted to 43 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Nashville, Adel, Valdosta, Lake Park, Hahira, Sparks, Ray City, I-75
At Exit 16, Moody Air Force Base, Remerton, Dasher, Morven, Cecil,
Reed Bingham State Park, Barretts, New Lois, Massee, Greggs,
Allenville, and Clyattville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3085 8309 3083 8309 3083 8310 3080 8310
      3079 8313 3071 8314 3067 8339 3104 8368
      3104 8357 3108 8358 3111 8356 3114 8356
      3115 8354 3118 8354 3119 8353 3121 8317
      3085 8308
TIME...MOT...LOC 2207Z 150DEG 29KT 3080 8329

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

IG3
Special weather statement, Sep 25, 4:15 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
615 PM EDT Wed Sep 25 2024

GAZ145-146-158-252300-
Colquitt GA-Mitchell GA-Thomas GA-
615 PM EDT Wed Sep 25 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MITCHELL...THOMAS
AND WESTERN COLQUITT COUNTIES THROUGH 700 PM EDT...

At 615 PM EDT, Doppler radar was tracking a strong thunderstorm near
Coolidge, or 8 miles northeast of Thomasville, moving north at 20
mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Moultrie, Thomasville, Pelham, Camilla, Boston, Doerun, Ochlocknee,
Pavo, Coolidge, Riverside, Schley, Funston, Barwick, Sale City,
Thomasville Municipal A/P, Dillon, Enon, Cotton, South Moultrie, and
Merrillville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3127 8372 3096 8374 3079 8374 3076 8408
      3085 8408 3087 8407 3088 8408 3092 8408
      3097 8412 3108 8412 3120 8418 3133 8399
TIME...MOT...LOC 2215Z 171DEG 17KT 3093 8389

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

IG3
Local storm report, Sep 25, 4:44 PM CST, 1 minute before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
644 PM EDT Wed Sep 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     Funnel Cloud     Pineboro                31.18N 83.68W
09/25/2024                   Colquitt           GA   Trained Spotter

            A trained spotter called and sent in
            pictures of a funnel cloud in Colquitt
            County.

&&

DR

The radar

The Ft Rucker radar (KEOX), 24 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

5 tropical storm, 2 flash flood. Local standard time, as filed.

Flash Flood, Henry

When
September 25, 4:45 PM CST to 7:00 PM CST
Where
Henry County, 1 mi N of Abbeville to Abbeville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.575, -85.250

There were a few reports of road flooding in Abbeville and Henry county.

Flash Flood, Geneva

When
September 26, 5:30 PM CST to 11:00 PM CST
Where
Geneva County, Black to 0.99 mi SSE of Black
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
31.010, -85.740

One road was washed out and a few others were temporarily impassible in Geneva county due to flash flooding.

Tropical Storm, Coffee

When
September 26, 8:00 PM EST to September 27, 2:00 AM EST
Where
Coffee forecast zone
Reported by
Official NWS Observations
Coordinates
31.403, -85.988 (the zone’s center; the record gives no point)

There were some trees blown down due to gusty winds.

Tropical Storm, Dale

When
September 26, 8:00 PM EST to September 27, 2:00 AM EST
Where
Dale forecast zone
Reported by
Official NWS Observations
Coordinates
31.432, -85.611 (the zone’s center; the record gives no point)

Tropical Storm, Geneva

When
September 26, 8:00 PM EST to September 27, 2:00 AM EST
Where
Geneva forecast zone
Reported by
Official NWS Observations
Coordinates
31.095, -85.839 (the zone’s center; the record gives no point)

About a dozen trees blew down due to gusty winds.

Tropical Storm, Henry

When
September 26, 8:00 PM EST to September 27, 2:00 AM EST
Where
Henry forecast zone
Reported by
Official NWS Observations
Coordinates
31.515, -85.241 (the zone’s center; the record gives no point)

Tropical Storm, Houston

When
September 26, 8:00 PM EST to September 27, 2:00 AM EST
Where
Houston forecast zone
Reported by
Official NWS Observations
Coordinates
31.153, -85.302 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2024Every state in 2024This day in weather historyWarnings in Alabama, September 2024The 2024 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1209436, 1209437, 1209385, 1209386, 1209387, 1209388, 1209389.